Tennessee, 2019

Hail and Damaging Wind in Tennessee, April 7, 2019

April 7, 2019 · NWS MRX · 2 events in 2 counties and zones

Two isolated severe thunderstorms developed across Central East Tennessee during the early evening in a weakly to moderately unstable environment along with weak shear in the vicinity of a stationary frontal boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Two isolated severe thunderstorms developed across Central East Tennessee during the early evening in a weakly to moderately unstable environment along with weak shear in the vicinity of a stationary frontal boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 7, 2:21 PM EST, 3 hours 9 minutes earlier.

Area forecast discussion, Apr 7, 2:21 PM EST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
321 PM EDT Sun Apr 7 2019

.Short Term (Tonight through Tuesday)...

Warm frontal boundary is lifting northeast across northeast
Tennessee and southwest Virginia with airmass along and south of the
boundary destabilizing. MLCAPEs have increased to 1000+ J/Kg across
southeast Tennessee with Hail CAPEs between 200-400 J/kg. DCAPEs
approaching 600 J/Kg south as well. There is marginal shear with 0-6
km around 40kts.

Main limiting factor is forcing as warm front lifts north of the
area. Terrain will likely produce widely scattered/scattered storms.
Also, line of storms over northern Mississippi may lift east
northeast toward the Plateau and souheast Tennessee this evening.
The main concern being marginal hail and strong and gusty winds. PWs
of 1.3+ inches south will also have the potential of locally heavy
rains.

For tonight and Monday, models are in dis-agreement in jet forcing
will move into the area. The GFS pulls showers and embedded
thunderstorms before daybreak Monday while the NAM is little later.
Will increase chance of storms for Monday morning with CAPES around
1000 J/kg with PWs increasing to 1.4 to 1.6 inches. Main concern
with this area of convection will be heavy rains with potential of
localized flash flooding.

For Monday night, jet dynamics lifts out of the Tennessee Valley
with decreasing coverage of showers and embedded storms.  For
Tuesday. upper trough moves across the Gulf Coast states with a
boundary still hung up across far east Tennessee. Large differences
in how much low-level moisture remains over the area with the NAM
with higher dewpoints and instability. Will maintain chance of
showers and thunderstorms Tuesday but confidence is low due to
differences in boundary layer moisture availability.

.Long Term (Tuesday night through Sunday)...

Models in better agreement to start the period regarding the
movement of the low pressure system away from the region. The ECMWF
and GFS have consistently shown more of an open wave where the
northern and southern streams better phase allowing a longwave
trough to lift to the east, and the 12Z NAM has finally caught onto
this idea. Have opted to keep slight chance pops in southeast TN and
southwest NC through 03Z Wednesday. The rest of east TN and
southwest VA will be dry all of Tuesday night. Used MET/MAV blend
for lows with generally mid 40's/low 50's expected.

Surface high pressure will finally build in Wednesday. Upper level
heights will be rebounding quickly, so a beautifully warm day is
expected with highs reaching the low/mid 70's and lots of sunshine
by afternoon.

Models in agreement that large scale ridging will return to the
eastern U.S. Wednesday night and Thursday as a negatively tilted 500
mb trough moves into the Plains and induces intense surface
cyclogenesis that lifts toward the Great Lakes. This will further
warm our already above normal temps as WAA strengthens across the TN
valley keeping temps much above normal through the end of the week.
Maintained a dry forecast Wednesday night and Thursday and went
slightly above Superblend for temps.

A strong cold front behind this system will cross late Thursday
night through Friday morning. Brought in likely pops on the Plateau
Thursday night with chance pops in the rest of the region. Friday
will be wet at least through mid day with a steady light to moderate
rain. Have likely to categorical pops areawide through the morning
then chance in the afternoon. Not much in the way of instability
will be drawn into the region with only a couple hundred joules of
CAPE expected, and the better dynamics rapidly shift to the north,
so have not included any thunder with this system. Early rainfall
estimates from WPC indicate anywhere from a few tenths to one half
inches of rain from this late week system, so heavy rainfall amounts
are not expected.

A big surface high will build down from the north Friday night and
Saturday with much cooler and drier air. Temps will actually be
below normal at this time.

The next system will move in Saturday night and Sunday with chance
pops for showers returning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             63  73  60  76 /  50  90  80  40
Knoxville McGhee Tyson Airport, TN  61  73  59  75 /  60  90  70  30
Oak Ridge, TN                       60  71  58  76 /  60  90  70  20
Tri Cities Airport, TN              57  72  56  74 /  60  80  80  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
Hazardous weather outlook, Apr 7, 2:27 PM EST, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
327 PM EDT Sun Apr 7 2019

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-081930-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
327 PM EDT Sun Apr 7 2019 /227 PM CDT Sun Apr 7 2019/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

...Isolated Strong to Severe Storms Possible through this Evening...

Scattered thunderstorms will develop across the region the rest of
this afternoon and evening. A few strong to severe thunderstorms
are possible with the main concern being hail up to quarter size,
damaging winds, and locally heavy rains. Rainfall up to 1 inch is
possible with the stronger storms.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

A storm system will move across the region early this week producing
widespread showers and thunderstorms Monday and Tuesday.  Rainfall
of one to two inches are possible with a threat of localized flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

In the hours before

Special weather statement, Apr 7, 4:20 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Morristown TN
520 PM EDT SUN APR 7 2019

TNZ084-099-100-072200-
Bradley TN-Hamilton TN-Meigs TN-
520 PM EDT SUN APR 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BRADLEY...
SOUTHWESTERN MEIGS AND NORTHEASTERN HAMILTON COUNTIES UNTIL 600 PM
EDT...

At 520 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lakesite, or 11 miles west of Cleveland, moving northeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cleveland, Soddy-Daisy, Lakesite, Harrison, Sale Creek, Hopewell,
Harrison Bay State Park, Birchwood, Shady Grove and Middle Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3516 8518 3543 8510 3543 8507 3544 8506
      3541 8502 3542 8501 3536 8486 3535 8486
      3533 8482 3533 8480 3531 8480 3510 8500
TIME...MOT...LOC 2120Z 205DEG 11KT 3518 8507
Special weather statement, Apr 7, 4:43 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Morristown TN
543 PM EDT SUN APR 7 2019

TNZ040-041-070-073-072230-
Cocke Smoky Mountains TN-Jefferson TN-Northwest Cocke TN-
North Sevier TN-
543 PM EDT SUN APR 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON...NORTHERN
COCKE AND NORTHEASTERN SEVIER COUNTIES UNTIL 630 PM EDT...

At 543 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pigeon Forge, or 8 miles north of Gatlinburg, moving northeast at 30
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sevierville, Newport, Pigeon Forge, Baneberry, Parrottsville, Pittman
Center, Del Rio, Bird Crossing, Fairgarden, Bybee, Chestnut Hill,
Cosby and Harrisburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3587 8358 3611 8325 3611 8324 3608 8323
      3609 8323 3612 8324 3613 8323 3612 8322
      3614 8321 3613 8319 3613 8318 3591 8298
      3580 8328 3581 8328 3574 8349
TIME...MOT...LOC 2143Z 239DEG 26KT 3584 8345
Special weather statement, Apr 7, 5:16 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Morristown TN
616 PM EDT SUN APR 7 2019

NCZ060-TNZ087-101-102-072315-
Cherokee NC-West Polk TN-East Polk TN-Southeast Monroe TN-
616 PM EDT SUN APR 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE...EASTERN POLK AND SOUTH
CENTRAL MONROE COUNTIES UNTIL 715 PM EDT...

At 616 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Ducktown, moving northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Murphy, Ducktown, William L. Davenport Refuge, Coker Creek, Violet,
Big Frog Mountain, Turtletown, Hiawasse Dam, Copperhill, Archville,
Culberson, Hot House and Unaka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3499 8462 3505 8466 3525 8439 3524 8437
      3542 8416 3506 8394 3505 8397 3502 8396
      3498 8413
TIME...MOT...LOC 2216Z 238DEG 23KT 3502 8453

The radar

The Knoxville radar (KMRX), 25 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Cocke

When
April 7, 5:30 PM EST
Where
Cocke County, 0.56 mi E of Bybee
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.050, -83.170

Multiple trees were reported down in the vicinity of Bybee.

Hail, Greene

When
April 7, 5:45 PM EST
Where
Greene County, 1.12 mi W of Midway
Measured
1.5 in hail
Reported by
Public
Coordinates
36.180, -83.000

Ping pong ball sized hail fell at Midway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2019Every state in 2019This day in weather historyWarnings in Tennessee, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 809012, 809013.